Run Time: 3 minutes
Author: Susan Brion M.D.
- Presentation: an elderly known diabetic presents via EMS confused with an elevated blood glucose. Upon arrival the patient is found to be in DKA, with evidence of a hip fracture from a fall yesterday. The patient develops signs of shock with declining BP. INR is 4, but the patient is not on anticoagulants. Platelets are 45, creatinine 2.9, LFTs are all elevated, and hematocrit is 32.
- This patient is in DIC, disseminated intravascular coagulation, an acute systemic process where the coagulation pathway and fibrinolytic pathway are activated at the same time.
- May be acute or chronic: Acute DIC has more bleeding, and chronic DIC has more thrombosis.
- DIC may result in end-organ damage or death, and is worsened by acidosis and hypothermia, the deadly triad in trauma.
- Heat stroke, crush injuries, amphetamine overdose, aortic aneurysms, and rattlesnake bites can also cause DIC.
- PCC or other factor replacement is not helpful in treatment because it causes more thrombus formation, “fueling the fire”.
Link to Podcast: http://medicalminute.madewithopinion.com/dic/